Alabama, 2010

Tornado in Alabama, April 8, 2010

April 8, 2010 · NWS MOB · 1 event in 1 county or zone

A brief EF-0 tornado occurred in Washington County. The tornado path was 300 yards and the width was 75-100 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A brief EF-0 tornado occurred in Washington County. The tornado path was 300 yards and the width was 75-100 yards. Maximum winds were 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 8, 5:30 AM CST, 45 minutes earlier.

Area forecast discussion, Apr 8, 5:30 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU APR 8 2010

.AVIATION (12Z ISSUANCE)...LOW CEILINGS CONTINUE AT THE TAF SITES
WHILE THE COLD FRONT APPROACHES FROM THE WEST.  THE FRONT WILL MOVE
ACROSS THE MOB AND BFM SITES DURING THE MID MORNING HOURS THEN
ACROSS THE PNS SITE DURING THE EARLY AFTERNOON.  WILL HAVE A TEMPO
GROUP THROUGH 14Z FOR MODERATE THUNDERSTORMS AT MOB AND BFM THEN
FROM 15-18Z AT PNS.  CEILINGS RISE TO AROUND 4 KFT BEHIND THE FRONT
THEN CLEARING FOLLOWS BY LATE AFTERNOON AT MOB/BFM AND EARLY EVENING
AT PNS. /29

&&

** PREVIOUS DISCUSSION **

.SHORT TERM...(TODAY AND TONIGHT)...THE SURFACE ANALYSIS AND AREA
RADARS SHOW A LINE OF CONVECTION APPROACHING THE WESTERN PORTION OF
THE FORECAST AREA ASSOCIATED WITH A PREFRONTAL TROF WITH A COLD
FRONT ADVANCING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.  THE COLD
FRONT OVERTAKES THE PREFRONTAL TROF DURING THE EARLY MORNING HOURS
WITH THE FRONT ADVANCING TO THE MIDSECTION OF THE FORECAST AREA BY
THE BEGINNING OF THE FIRST PERIOD THEN MOVES MORE SLOWLY EASTWARD
DURING THE DAY AS THE PARENT SURFACE LOW OVER THE SOUTHERN GREAT
LAKES BEGINS TO OCCLUDE.  WILL HAVE HIGH POPS ACROSS THE AREA THIS
MORNING...WITH CATEGORICAL POPS OVER THE NORTHERN THIRD OF THE AREA
WHERE BETTER COVERAGE AND QPF WILL OCCUR DUE TO BETTER DEEP LAYER
LIFT.  WILL HAVE LIKELY POPS OVER THE EASTERNMOST COUNTIES THIS
AFTERNOON TAPERING OFF TO SLIGHT CHANCE OVER THE WESTERN
ZONES...THEN SMALL POPS OVER THE FAR EASTERN PORTION THIS EVENING
THEN DRY FOR THE REMAINDER OF THE NIGHT.  00Z SOUNDINGS SHOWED WARM
TEMPERATURES NEAR 700-800 MB WHICH MODEL SOUNDINGS SHOW WILL HAVE
LINGERING EFFECTS DURING THE DAY.  THIS CAP OF SORTS IS PARTIALLY
OFFSET BY WARM AND MOIST CONDITIONS AT LOW LEVELS...RESULTING IN
SURFACE BASED CAPES OF 400-600 J/KG INITIALLY TO AS HIGH AS
1000-1500 J/KG BY MIDDAY WITH DAYTIME HEATING.  ALTHOUGH THE LOW
LEVEL FLOW WILL BE FAIRLY UNIDIRECTIONAL...0-1 KM HELICITIES WILL BE
AS HIGH AS 150 M2/S2.  THE CURRENT HWO AND GRAPHICAL PRODUCTS HAVE A
FEW SEVERE STORMS POSSIBLE MAINLY OVER THE SOUTHERN PORTION OF THE
AREA WHERE BETTER INSTABILITY WILL BE PRESENT...AND THIS CONTINUES
TO LOOK TO BE THE BEST AREA FOR POSSIBLE SEVERE STORM DEVELOPMENT
WITH STRONG STORMS POSSIBLE FURTHER INLAND.  NUSIANCE FLOODING DUE
TO HEAVY DOWNPOURS WILL BE POSSIBLE.  TEMPERATURES WILL BE MODERATED
BY THE CONVECTION AND CLOUD COVER TODAY THEN COOL TEMPERATURES
FOLLOW FOR TONIGHT IN THE WAKE OF THE FRONT. /29

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...SFC HIGH PRESSURE WILL
MOVE EASTWARD ACROSS THE GULF COAST THROUGH THE WEEKEND.
MEANWHILE...AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD OVER THE
SOUTHEAST STATES. THIS WILL LEAD TO CLEAR SKIES AND LIGHT WINDS
THROUGH THE WEEKEND. THE AIRMASS WILL BE VERY DRY ALLOWING OPTIMUM
RADIATIONAL COOLING AT NIGHT AND LOWS FALLING INTO LOWER 40S ACROSS
INLAND AREAS TO LOW 50S ALONG THE COAST. DAYTIME HIGHS WILL BE
SLIGHTLY BELOW NORMAL THROUGH SATURDAY...IN THE LOWER 70S. A
MODERATING TREND STARTS ON SUNDAY AS HIGH PRESSURE SLIDES EAST OF
THE AREA AND THE UPPER RIDGE AMPLIFIES. DRY AND MILD WEATHER
CONTINUES THROUGH THE MIDDLE OF NEXT WEEK WITH TEMPERATURES NEAR
CLIMATOLOGICAL LEVELS. 13/JC

&&

.MARINE...MODERATE SOUTHERLY WINDS SWITCH TO THE NORTHWEST TODAY AS
THE COLD FRONT MOVES ACROSS THE AREA.  A MODERATE TO STRONG OFFSHORE
FLOW FOLLOWS FOR TONIGHT THEN BECOMES LIGHT ON FRIDAY AS A SURFACE
HIGH BUILDS INTO THE AREA.  THE SURFACE HIGH GRADUALLY SHIFTS
EASTWARD INTO THE ATLANTIC THROUGH MONDAY WITH AN EASTERLY FLOW
PREVAILING.  THE FLOW INCREASES SOMEWHAT FRIDAY NIGHT...SATURDAY
NIGHT AND SUNDAY NIGHT DUE TO COOL INLAND TEMPERATURES AND SUBSIDES
AGAIN EACH DAY. /29

&&

.FIRE WEATHER...A MUCH DRIER AIRMASS WILL FOLLOW IN THE WAKE OF THE
COLD FRONT TODAY AND CONTINUE THROUGH THE WEEKEND. THIS WILL CAUSE
RELATIVE HUMIDITIES TO DROP NEAR CRITICAL LEVELS ON FRIDAY
AFTERNOON. CONDITIONS WILL HAVE TO BE MONITORED OVER THE WEEKEND FOR
POSSIBLE ADDITIONAL WATCHES AND WARNINGS DUE TO CRITICALLY LOW RH.
13/JC

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  46  73  47 /  70  10  00  00
PENSACOLA   72  52  72  50 /  70  10  00  00
DESTIN      70  54  68  56 /  60  20  00  00
EVERGREEN   70  45  74  42 /  80  10  00  00
WAYNESBORO  70  41  74  41 /  80  05  00  00
CAMDEN      70  44  74  42 /  90  10  00  00
CRESTVIEW   74  44  75  39 /  70  10  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM NOON FRIDAY TO 7 PM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 8, 6:09 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
709 AM CDT THU APR 8 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-091200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
709 AM CDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL ADVANCE EASTWARD ACROSS SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA THIS MORNING THEN MOVE ACROSS SOUTH CENTRAL
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE LATE THIS MORNING INTO
THE MID AFTERNOON HOURS.  NUMEROUS SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE PASSAGE OF THE FRONT.  WHILE WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...A FEW SEVERE STORMS WILL BE POSSIBLE MAINLY OVER
THE NORTHWEST FLORIDA PANHANDLE AND EXTREME SOUTHWESTERN ALABAMA.
THE MAIN THREAT FROM THE STRONGER STORMS WILL BE ISOLATED DAMAGING
WIND GUSTS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL THAT COULD RESULT IN MINOR FLOODING OF POOR
DRAINAGE AND URBAN AREAS.

MODERATE TO STRONG SOUTHERLY WINDS OVER THE MARINE AREA WILL SWITCH
TO A MODERATE TO STRONG NORTHERLY WIND OVER THE MARINE AREA TONIGHT
IN THE WAKE OF THE COLD FRONT.  THE MODERATE TO STRONG WINDS MAY
CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT AND WILL ALSO
CREATE A MODERATE RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE TO STRONG WINDS OVER THE MARINE AREA MAY CREATE HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT FRIDAY MORNING THEN AGAIN MONDAY
NIGHT FOR THE PORTION OF THE MARINE AREA FROM 20 TO 60 NM OFFSHORE.

THERE IS AN INCREASED RISK OF WILDFIRES FRIDAY AFTERNOON OVER THE
NORTHWEST FLORIDA PANHANDLE.  NO OTHER FORMS OF HAZARDOUS WEATHER
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NECESSARY
THROUGH THE MID AFTERNOON HOURS.

The radar

The Mobile radar (KMOB), 58 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washington

When
April 8, 6:15 AM CST to 6:18 AM CST
Where
Washington County, 1.49 mi WSW of Malcolm to 1.38 mi WSW of Malcolm
Rating
EF0
Path length
0.11 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.168, -88.041

A brief EF-0 tornado occurred on Happy Hill Road...just west of Highway 43. The tornado only affected one residence...producing minor damage. the most notable damage to the home was a blown out window...a damaged doorway...and minor roof damage. Portions of wood fencing was also damaged and patio furniture was thrown about. several pine trees were either snapped or downed as a result of the tornado. A few telephone poles were also damaged just to the northeast of the home on Happy Hill Road. The tornado path was 300 yards and the width was 75-100 yards. Maximum winds were 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyThe tornado archive for Alabama, 2010Warnings in Alabama, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225056.